Another Prednisone question?

** Originally posted by Bigshooter **

I called my Rhumy yesterday (twice) and told his nurse my PA was still keeping me up at night so he called me in a prednisone scrip for 5 days.

Day 1 = 25mg
Day 2 = 20mg
Day 3 = 15mg
Day 4 = 10 mg
Day 5 = 5 mg

After looking through many posts regarding prednisone I am hesitant to even pick up the scrip, many stories about rebound flares of PS scare me, I have it on my lower legs, arms and back mainly right now, its not the major issue right now its the pain of the PA that is getting me down but I do not want o make the PS worse just for a few days of relief.

I don't know what to do.

Report post

14 replies. Join the discussion

** Originally posted by chaimFL **

This is a tough call. It's true that prednisone may cause a rebound flare in your psoriasis, but that is not a guarentee. I've never used prednisone myself, but I will try and get a couple of people that can give you advise from personal experience to post here.

Report post

** Originally posted by Caki **

When I was first diagnosed last summer, the rheumy put me on a prednisone dose pak and voltaren. I'd had a horribly painful flare of p and pa. I didn't have a flare of anything for over 6 months and took the voltaren twice daily. My rheumy prefers this older drug. In any event, I went to see him and since I hadn't flared at all, he decided to wait a while on determining what other drugs I might need based on the agressiveness of the flares. Finally, I flared just before I was to take a trip. It was very bad. The P wasn't too bad, but the PA was awful. With only a week before the trip, he drained my knee, which was awful and injected it. That was the worst joint. Put me back on prednisone daily with voltaren and instructions to return to him after the trip to discuss agressive meds. This was just a quick fix due to my situation. Well, I felt good for several months, so I didn't go back. However, when I completed the prednisone, which I was sort of weaned off of with reduced doses, I had another flare up of the P and PA. The P wasn't bad at all, but the PA was awful. Went in last week, got the knee drained again, another injection, prednisone and we are in the process of trying to get approval for Enbrel, but at least I'm comfortable while we wait.

I don't like prednisone. It makes me sweat horribly, especially at night and I feel bloated, but it beats the pain by miles and miles and I'll take it if it helps that while we get the right drug.

That's my prednisone story. I'm sure it affects folks differently. I was hoping for another remission, for lack of a better term, the second go round, but that didn't happen. If the choice is prednisone or pain, I'm taking the prednisone. I can't work, think of take good care of myself or anyone else when I'm in pain and I need to work, at that very least.

Report post

** Originally posted by grannyfranny **

IMHO,,,,prednisone should be taken only if you are dying and there is no hope for any recovery!
It is posion. I think doctors prescribe it when they don't know what else to do.
No matter how I tapered off it I had the rebound and was much worse. It will cause weight gain that is very hard to lose.

Report post

** Originally posted by SandraJean **

Hi,

I, too, have been on prednisone for several bouts of gout. It really helped it so much. I have both p and pa and when I got off the prednisone I had no flares at all. The key is too go off it very slowly. While on prednoise for my gout, it also help my pa alot.

Good luck to you and hope you find some relief.

Sandy

Report post

** Originally posted by arlcollins **

I also have to say that prednisone stopped an awful flare of PA within 2 days. I then weaned myself off with no flares at all. It is a great drug for those it works for .. My mother has Osteoarthritis not RA or PA. It is the drug that has allowed her to travel abroad. When she comes home she weans herself off. Everyone one is different. You need to decide that if it works, are you willing to suffer some side effects. Luckily for some of us there have been none.

Report post

** Originally posted by PJLeary **

Hi,

I agree with most of the others, used with good medical guidance, this can be a very important medication in treatment of symptoms for many ailments. The issue that most often faces the patient with both p & pa is the potential rebound flare from a taper that is too fast.

However, I can attest to the fact that if this happens, with good medical care, the taper can be made slower to mitigate that problem. The main issue for patients with both p & pa is not to inflame the skin disease upon cessation of the medication.

I had a life threatening erythrodermic flare four years ago. If not for the use of this medication in combination with many others, I would not be writing to you today. The key is excellent medical care, and patient/doctor communication.

Fill the script, take it, and talk with your medical provider about any problems you may experience. Let us know how we might help or guide you. Your Doctor gave you this medication for a reason, you need it. It is not poison, it is a medicine.

Regards,

Report post

** Originally posted by smfollas **

In the 80's I was given a prescription for prednisone for an allergy I had gotten from some type of weed. I use to get it when I was younger until I got psoriasis. My psoriasis flared but I didn't relate it with prednisone since the psoriasis was already bad just not that bad. It wasn't until I moved to another state that a dermatologist told me prednisone can cause flare ups so I always tell dr's I can't take it. I am having problems with my hands and knees and my family physician seems to think it is osteoarthritis so I am to see a rhematologist next week, I just want results and so far the only thing that helps the most is Aleve. I don't think I have PA but I guess I will find out next week. My family pysician seems to think the RA will put me on methatroxate which is what he was going to do. I had taken that years ago when I had a terrible case of Psoriasis. I just hope I find out what I have :confused:

Report post

** Originally posted by TELL **

Hi folks, been away for awile but thinking I'm back now. I just got off 2 treatments of prednisone for pneumonia, I also have asthma so this aint my first "rodeo" with the dreaded prednisone, I've taken it for years and yep, I hate the afterglow I get from it, (I think i actually glow) but it also is the only thing that knocks out the bronchitis/pneumonia that I get at least twice a year. The good news is that my skin settles down after a week or so and a gallon of moisturizer later and I'm "normal" again.
I do have a question, I'm taking cephalexan? for my P, long term now (3mo) is that normal? and I was also givien doxicycline for the pneumonia and was told to keep going with the cephalexan, both are antibiotics, and I noticed the scaling slowed down for the 15 days or so while taking them both, remember, I'm at about 85% of pure nastiness so that really helped... anybody with similar results?

Report post

** Originally posted by makeitgoaway **

I sucessfuly used prednisone to help with an out of controll psoriasis flare. It worked very well. The key is a slow taper off.

Good luck!

Report post

** Originally posted by cakp12 **

Predisone has been great for me when nothing else works- I agree that the S-L-O-W taper is the key

Report post

** Originally posted by NL **

My son was prescribed prednisone for severe asthma/bronchial attacks when he was very young. It worked well for him without side effects that I know of. He was tappered off.

I was prescribed prednisone for an allergic reaction to an antibiotic. I was tappered off and had no side effects. Well I did have a few, increased energy and the ability to get a lot more done in those few days. It's not something I would want to be on long term.

I have never even heard of prednisone for P. My derm has never brought it up. I'm assuming it's more for PA.

Report post

** Originally posted by Caki **

Prednisone clears my P and PA. I have gained weight on it, which I'll have to deal with, but I'm telling you that last week at this time, my hands and feet were covered in itchy blisters and my PA was so bad that I could barely make it from the bed to the bathroom. I was in so much pain. I'm taking it now and will do so again if I'm in that much pain and need a break. Had I not taken it in April, I couldn't have taken my nephew on a trip to DC because I couldn't walk. I'd sure rather take prednisone that to have missed that special trip with him. I was pain free and we had a wonderful time which was not affected by my ugly P or painful PA. I hope it works for you!

Report post

** Originally posted by Stillworking **

I was on Prednisone 40 mg and very slowly tapered down. I did notice a weight gain, but I am also less active than I used to be. The hardest part was tapering from 5mg to nothing. That part took 3 months. I felt great on the pred., but am trying to stay off it. No P flareups. No rebound. It really helped the pain and inflamation from the PA

Report post

** Originally posted by baldwin123 **

Hi Bigshooter,

I have taken prednisone for asthma and been ok with it...

Good luck! Follow the instructions of the med and talk to your doctor with any questions....hope you feel better soon!

Jen

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders